Rocky Mountain Journal of Mathematics

Substitution Markov chains and Martin boundaries

David Koslicki and Manfred Denker

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Substitution Markov chains have been introduced \cite {KoslickiThesis2012} as a new model to describe molecular evolution. In this note, we study the associated Martin boundaries from a probabilistic and topological viewpoint. An example is given that, although having a boundary homeomorphic to the well-known coin tossing process, has a metric description that differs significantly.

Article information

Rocky Mountain J. Math., Volume 46, Number 6 (2016), 1963-1985.

First available in Project Euclid: 4 January 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 28D05: Measure-preserving transformations 31C35: Martin boundary theory [See also 60J50] 37A50: Relations with probability theory and stochastic processes [See also 60Fxx and 60G10] 60J50: Boundary theory

Substitution Markov chain Martin boundary random substitution


Koslicki, David; Denker, Manfred. Substitution Markov chains and Martin boundaries. Rocky Mountain J. Math. 46 (2016), no. 6, 1963--1985. doi:10.1216/RMJ-2016-46-6-1963.

Export citation


  • G. Alsmeyer and U. Rösler, The Martin entrance boundary of the Galton-Watson process, Ann. Inst. Poincar e Prob. Stat. 42 (2006), 591–606.
  • K.B. Athreya and P.E. Ney, Branching processes, Springer-Verlag, Berlin, 1972.
  • E.B. Dynkin, Boundary theory of Markov processes $($the discrete case$)$, Uspek. Mat. Nauk. 24 (1969), 1–42.
  • S. Evans, R. Grüubler and A. Wakolbinger, Trickle-down processes and their boundaries, Electr. J. Prob. 17 (2012), 58 pages.
  • G.A. Hunt, Markoff chains and Martin boundaries, Illinois J. Math. 4 (1960), 313–340.
  • J.G. Kemeny, J.L. Snell and A.W. Knapp, Denumerable Markov chains, 2nd edition, Springer-Verlag, New York, 1965.
  • David Koslicki, Substitution Markov chains with applications to molecular evolution, Ph.D. dissertation, Pennsylvania State University, State College, PA, 2012.
  • J. Peyrière, Random beadsets and birth processes with interaction, IBM Res. Rpt. RC-7417 (1978), 1–19.
  • ––––, Process of birth interaction with the neighbors, evolution of charts, Ann. Inst. Fourier. Grenoble 31 (1981), 187–218.
  • ––––, Substitutions aléatoires itérées, Theor. Nombr. Bordeaux 17 (1981), 1–9.
  • ––––, Frequence des motifs dans les suites doubles invariantes par une subsitution, Ann. Math. Quebec 11 (1987), 133–138.
  • M. Queffélec, Substitution dynamical systems–Spectral analysis, Lect. Notes Math. 1294, Springer-Verlag, Berlin, 1980.
  • D. Revuz, Markov chains, North-Holland, Amsterdam, 1975.
  • David Josiah Wing, Notions of complexity in substitution dynamical systems, Ph.D. dissertation, Oregon State University, Corvallis, 2011.
  • W. Woess, Random walks on infinite graphs and groups, Cambridge University Press, Cambridge, 2000.
  • ––––, Denumerable Markov chains, European Math. Soc. Publ. House, Zürich, Switzerland, 2009.